Can XRT cause a “bump” in PSA?

Ultima Vez Modificado: 20 de enero del 2008

Share article


Question

Dear OncoLink "Ask The Experts,"

My husband has had prostate cancer for 11 years, and it recently metastasized to 2 vertebrae and one spot on his hip bone. He is almost finished with radiation and his pain is gone. His PSA level has jumped from 28 before radiation to 60 almost 2 weeks into radiation. Is this due to dead cancer cells going through his system?

Answer

Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:

Bumps in PSA (from infections, from dying prostate cancer cells, etc.) CAN occur during prostate radiation therapy. These bumps are usually 4 to 6 ng/ml, but are not typically as high as this (about 30 ng/ml). This could suggest that the cancer is entering a more biologically aggressive mode. It can also be seen with prostate trauma, inflammation, or infection. If one of these conditions is the cause, you would expect the patient to have significant symptoms, such as pain or difficulty with urination. Given the unexplained nature of the sudden PSA rise described above, further imaging and workup by the patient’s oncologist is likely indicated.



I Wish You Knew

The Controversy of Screening

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información